Florida, 2016

Lightning Strikes in Florida, June 4, 2016

June 4, 2016 · NWS TAE · 3 events in 1 county or zone

Early morning thunderstorms produced several cloud to ground lightning strokes across portions of Walton county, resulting in a few homes being hit and sustaining damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Early morning thunderstorms produced several cloud to ground lightning strokes across portions of Walton county, resulting in a few homes being hit and sustaining damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 4, 4:29 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 4, 4:29 AM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
629 AM EDT SAT JUN 4 2016

.NEAR TERM [Through Today]...

Models are doing a poor job of capturing ongoing convection in the
far western portion of the area. In fact, a slow-moving and
training band of thunderstorms has produced around 2" of rain in
around an hour in western Walton County per EOX and EVX dual pol
radar rainfall estimates. Thus far, the heavy rain has only lasted
about an hour at any given location, and upstream convection has
been more isolated. If this were to fill in a bit more, then there
could be the risk of some localized flooding.

The grids were updated to boost PoPs in the western part of the
forecast area prior to 18Z; the grids continue high (60-70%) PoPs
in the afternoon north of I-10. It is possible that ongoing
convection will continue to develop and expand into other portions
of the forecast area earlier than models are suggesting given
ongoing trends and the potential for outflows to focus new storms.
For now have kept morning PoPs around 20-30% in the remainder of
the area, but that may need to be updated based on trends through
around 14Z.

&&

.AVIATION [Through 12Z Sunday]...

Although ongoing storms at 1030Z have remained west of ECP and
DHN, they have started earlier than expected and may encroach on
those terminals this morning. These two TAFs will be updated to
reflect better chances of thunderstorms prior to 18Z. After 18Z,
the best chances will be at ABY, with some isolated to scattered
showers and storms still possible at VLD and TLH. A few of the
storms could produce gusty winds to around 25-30 knots. Most
storms should produce heavy rainfall and could reduce visibility
to IFR-LIFR levels for brief amounts of time.

&&

.PREV DISCUSSION [358 AM EDT]...

.SHORT TERM [Tonight Through Tuesday]...

Presenting clearly on WV imagery this morning are two areas of low
pressure that will play a role in our rain chances through early
next week. The first area of low pressure spins over the Upper
Mississippi Valley this morning, and will eventually be
responsible for a frontal passage through the Tri-State region.
The second is a cutoff low over TX with several +PV anomalies
embedded. The particular one forecast to impact our region is
noted by an area of drying over northern Mexico.

The latter feature will likely force a large area of convection
west of the Apalachicola and Chattahoochee Rivers Sunday morning,
spreading northeast through the day and combining with the eastern
Big Bend seabreeze later in the afternoon. Widespread showers and
thunderstorms are expected, with PoPs around 70% for most areas.
Severe weather is not expected on Sunday, though if a strong storm
were to develop it would likely be across the southeast Big Bend
in the afternoon.

Meanwhile, on Sunday an area of low pressure is forecast to emerge
from the Yucatan peninsula, into the southeastern Gulf of Mexico.
The NHC has given this system a 70% chance of becoming a tropical
cyclone within the next 5 days. The forecast for this system is
complicated by the former of the low pressure systems mentioned
above. As the core of the northern stream low moves through the
northeastern quadrant of the country, it will loosely merge with
the low over Texas and result in an elongated trough over the
southeastern CONUS. The trough will likely introduce some enhanced
shear over the western part of the approaching tropical cyclone,
favoring more robust/persistent convection over the eastern half
of the storm. Most global and hires models are in decent agreement
with the idea that the cyclone will be quite asymmetrical. This
of course could have a significant impact on the eventual track of
the low. While models are split on just how far north or west the
cyclone will track initially, they all seem to pull the system
east pretty quickly under convection on the eastern periphery of
the storm. At this time, the local forecast will be for the low to
track across the northern peninsula of Florida sometime Monday
night into Tuesday morning. This would result in the heaviest rain
over our southeast Big Bend counties and across north-central
Florida. Reasonable average rainfall amounts over the southeast
Big Bend could be around 2-3", keeping in mind that an area of
3-5" could be displaced just southeast of our Big Bend counties.
However, both of the above advertised amounts are not expected to
result in any flooding concerns. A secondary concern could be some
minor coastal flooding across the Big Bend, though this is HIGHLY
dependent on what is currently an uncertain track of the yet to
develop low. In the wake of the low there is decent consensus
that rapid drying will occur, with a mostly dry day on Tuesday
under the current forecast.

.LONG TERM [Tuesday Night Through Saturday]...

The aforementioned front will meander its way through the Tri-
State region and weaken over the northern Gulf by the end of the
week. No rain is expected along the front and Wednesday through
Saturday should be quite dry, with highs climbing back through the
middle 90s.

.MARINE...

Relatively light winds and low seas are expected through Sunday.
Sunday night, winds and swell will begin to increase ahead of an
approaching tropical low. The current forecast brings solid
advisory conditions to the northeast Gulf by Monday morning, with
swell resulting in seas up to 10 feet. Winds and seas will quickly
taper off through Tuesday, with light winds and low seas expected
by Wednesday through the end of the week.

.FIRE WEATHER...

No noteworthy fire weather concerns in the next several days.

.HYDROLOGY...

Scattered to numerous showers are expected Saturday and Sunday,
average amounts of a half to an inch of rain should be expected
each day, with isolated pockets of 1-2" possible. The highest
rainfall amounts will likely be north and west of a line from
Valdosta through Tallahassee.

As mentioned in the short term discussion above, an approaching
tropical system brings with it the potential for some heavy rain
Monday evening through Tuesday morning. Reasonable average
rainfall amounts at this time appear to range from 1-2" north and
west of a line from Valdosta through Apalachicola. Further
southeast, 2-3" is more likely. Models do however agree on an area
of 3-5+" across north-central Florida with this system, and if
the track of the low were to come farther north, these amounts
could be possible across the southeast Big Bend. However, even
rainfall amounts up to 5" will likely not cause much in the way of
river or areal flooding concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   93  74  87  73  82 /  40  20  60  40  70
Panama City   83  76  84  77  83 /  40  50  70  50  70
Dothan        89  72  85  72  85 /  60  30  70  50  60
Albany        92  73  88  72  85 /  70  50  70  50  60
Valdosta      92  74  89  72  82 /  60  40  70  50  80
Cross City    92  74  88  76  82 /  40  30  50  40  80
Apalachicola  85  76  83  77  81 /  30  30  50  40  80

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lamers
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Lamers
MARINE...Harrigan
FIRE WEATHER...Lamers
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Jun 4, 3:55 AM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
455 AM CDT SAT JUN 4 2016

FLZ007-008-041045-
NORTH WALTON FL-CENTRAL WALTON FL-
455 AM CDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALTON COUNTY UNTIL 545
AM CDT...

AT 455 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF EGLIN AIR FORCE BASE...OR 10
MILES WEST OF DE FUNIAK SPRINGS...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DE FUNIAK SPRINGS...EGLIN AIR FORCE BASE...UNION...LIBERTY...GORDON...
PLEASANT HILL...PINEY GROVE...POND CREEK...ALPINE HEIGHTS...MOSSY HEAD...
NEW HARMONY...SAND HILL...OAKWOOD HILLS...PLEASANT RIDGE...CENTER RIDGE...
FOX HILL...DE FUNIAK SPRING AIRPORT...GLENDALE...CANEY CREEK AND CLUSTER
SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3084 8639 3099 8627 3099 8616 3088 8604
      3070 8604 3057 8630 3068 8639
TIME...MOT...LOC 0955Z 225DEG 23KT 3073 8631

08-LAMERS
Special weather statement, Jun 4, 4:47 AM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
547 AM CDT SAT JUN 4 2016

ALZ065-066-068-041145-
DALE AL-COFFEE AL-GENEVA AL-
547 AM CDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...WESTERN GENEVA AND
SOUTHWESTERN DALE COUNTIES UNTIL 645 AM CDT...

AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OPP TO
NEAR SAMSON TO 7 MILES SOUTHWEST OF GENEVA...AND MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DALEVILLE...ELBA...GENEVA...ENTERPRISE...FORT RUCKER...LEVEL PLAINS...
SAMSON...NEW BROCKTON...LEE...CLAYHATCHEE...KINSTON...COFFEE SPRINGS...
CLINTONVILLE...SOMERSET...BATTENS CROSSROADS...LOWE ARMY HELIPORT...ZOAR...
CENTRAL CITY...SELLERSVILLE AND ENTERPRISE MUNICIPAL A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
      3157 8614 3153 8577 3116 8571 3100 8591
      3100 8604 3106 8610 3111 8619
TIME...MOT...LOC 1047Z 222DEG 24KT 3125 8619 3114 8601 3094 8594

08-LAMERS
Special weather statement, Jun 4, 5:36 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
636 AM CDT SAT JUN 4 2016

ALZ065>067-041215-
DALE AL-COFFEE AL-HENRY AL-
636 AM CDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COFFEE...
NORTHWESTERN HENRY AND DALE COUNTIES UNTIL 715 AM CDT...

AT 636 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF ELBA TO NEAR FORT RUCKER TO NEAR DALEVILLE...AND MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DALEVILLE...ELBA...ABBEVILLE...FORT RUCKER...OZARK...NEWTON...ARITON...
CLAYHATCHEE...SKIPPERVILLE...PHILLIPS CROSSROADS...CLOWERS CROSSROADS...
WATERFORD...HOOPER STAGE FIELD...LOWE ARMY HELIPORT...ARGUTA...GRABALL...
JAVA...GREATER SALEM CHURCH...KELLY AND DYKES CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3171 8531 3160 8523 3124 8572 3142 8579
      3144 8608 3162 8595 3162 8542 3171 8542
TIME...MOT...LOC 1136Z 219DEG 27KT 3146 8598 3145 8578 3131 8566

25-CAMP

The radar

The Eglin Afb radar (KEVX), 37 km away, was scanning. The volume nearest the first event began at 13:51 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Walton

When
June 4, 7:50 AM CST
Where
Walton County, 1.43 mi W of Santa Rosa Beach
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.376, -86.244

A lightning strike caused damage to a roof and drywall at 67 Santa Barbara Ave in Santa Rosa Beach. Damage was estimated.

Lightning, Walton

When
June 4, 8:00 AM CST
Where
Walton County, 1.02 mi WSW of Point Washington
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.364, -86.126

A lightning strike caused minor damage to the roof of a home at 203 Melrose Ave in Santa Rosa Beach. Damage was estimated.

Lightning, Walton

When
June 4, 9:42 AM CST
Where
Walton County, 1.34 mi NW of Inlet Beach
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.284, -86.016

Lightning struck a home at 26 Dill Lane with damage to the home reported. Damage was estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628834, 628835, 628836.